Patients coinfected with hepatitis C and tuberculosis are more likely to experience drug-induced hepatotoxicity related to first-line tuberculosis therapy, according to recent data.
“Hepatotoxicity is the major adverse effect of three of the first-line anti-TB agents: isoniazid, rifampin and pyrazinamide,” the researchers wrote in PLoS One. “Underlying liver disease may increase the risk of developing drug-induced hepatotoxicity and there is concern that HCV and/or HIV coinfection may increase the risk of anti-TB drug-induced hepatotoxicity.”
The study took place among patients in the country of Georgia. Researchers from the National Center for Tuberculosis and Lung Diseases in Tbilisi, Georgia, enrolled 326 patients with culture-confirmed TB between March 2007 and March 2010. Among these patients, 68 (21%) also were coinfected with HCV. Of all the patients in the study, 38 did not return for follow-up visits and were excluded.
In the remaining 288 patients, 54 (18.8%) developed incident hepatotoxicity — 42 developed grade 1, eight developed grade 2 and four developed grade 3. In a multivariable analysis, HCV coinfection was significantly associated with incident hepatotoxicity among patients with TB (HR=3.2; 95% CI, 1.6-6.5). The researchers also found that patients with HCV coinfection demonstrated a shorter time to developing hepatotoxicity compared with patients without HCV. No patients interrupted or terminated treatment due to hepatotoxicity.
“Overall, we observed a low risk of severe (grade 3 or 4) incident hepatotoxicity, even among TB patients with HCV coinfection,” the researchers wrote. “Therefore, among patients with active TB disease with HCV coinfection and normal baseline liver function test levels, routine monitoring of by monthly serum alanine aminotransferase [ALT] activity during first-line anti-tuberculosis therapy does not appear to be warranted.”
Disclosure: The researchers report no relevant financial disclosures.